Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 9, NWS Albuquerque, NM

March 1, 2019

NWS Albuquerque, NM issued this high wind warning at Mar 1, 2019, 10:17 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2019, 10:17 AM MST (17:17 UTC)
Expired
Mar 1, 2019, 4:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

308 
WWUS75 KABQ 011717
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1017 AM MST Fri Mar 1 2019

...STRONG WEST TO NORTHWEST WINDS TODAY ALONG THE EAST SLOPES OF
THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT EASTERN HIGHLANDS...

.Strong to potentially damaging winds associated with mountain
waves are developing rapidly this morning along the east slopes 
of the Sangre De Cristo Mountains and adjacent eastern highlands.
Strong winds will persist through the afternoon hours before
diminishing and will impact the Interstate 25 corridor, mainly
between Las Vegas and Raton.

NMZ528-012300-
/O.NEW.KABQ.HW.W.0009.190301T1717Z-190301T2300Z/
Far Northeast Highlands-
1017 AM MST Fri Mar 1 2019

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect until 4 PM MST this afternoon. 

* LOCATION...Far Northeast Highlands, including Raton and
  Springer. 

* WINDS...West to northwest at 30 to 40 mph with occasional gusts
  to between 60 and 65 mph. 

* TIMING...Through this afternoon. 

* VISIBILITY...Locally reduced to less than one mile in dust-prone
  areas. 

* LOCAL IMPACTS...Dangerous cross winds on north to south oriented
  roadways, including Interstate 25. Loose and light weight
  objects will likely become airborne. Weak structures and some
  roofs may be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ515-529-012300-
/O.NEW.KABQ.WI.Y.0016.190301T1717Z-190301T2300Z/
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
1017 AM MST Fri Mar 1 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 4 PM MST this afternoon. 

* LOCATION...East slopes Sangre De Cristo Mountains and the
  Northeast Highlands including Las Vegas.

* WINDS...West to northwest at 30 to 35 mph with occasional gusts
  to between 50 and 55 mph.

* TIMING...Through this afternoon.

* VISIBILITY...Locally reduced to less than 3 miles in dust-prone
  areas. 

* LOCAL IMPACTS...Difficult driving conditions due to crosswinds
  on north to south oriented roadways, including Interstate 25.
  Loose and light weight objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
1 follow-up statement
004 
WWUS75 KABQ 012310
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
410 PM MST Fri Mar 1 2019

NMZ528-020015-
/O.EXP.KABQ.HW.W.0009.000000T0000Z-190301T2300Z/
Far Northeast Highlands-
410 PM MST Fri Mar 1 2019

...HIGH WIND WARNING HAS EXPIRED...

While gusty winds will continue this evening, the potential for
damaging sustained winds and gusts has diminished. 

$$

NMZ515-529-020015-
/O.EXP.KABQ.WI.Y.0016.000000T0000Z-190301T2300Z/
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
410 PM MST Fri Mar 1 2019

...WIND ADVISORY HAS EXPIRED...

Gusty winds will slowly diminish through the evening. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Mar 1, 6:08 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 1, 6:08 AM MST, 4 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
608 AM MST Fri Mar 1 2019

.UPDATE...
High clouds have kept morning temperatures a bit warmer across
northern and central NM and have bumped MinTs up a few degrees as
well as increased Sky cover to account for the mostly cloudy skies.
Strong mountain wave activity, hard to tell just by satellite
imagery, has brought strong gusty winds to Raton, so have also
adjusted morning winds up there and along the eastern slopes of the
Sangre's to Wagon Mound.

24/RJH

&&

.PREV DISCUSSION...422 AM MST Fri Mar 1 2019...
.AVIATION...
12Z TAF CYCLE
High level cirrus is streaming over much of northern NM this morning
and will continue to bring in mid to high level cigs with VFR
prevailing. Westerly winds will reach 15-25kts strength through the
East Plains and east slopes of the Sangre de Cristo Mountains. KRTN
may see a strong gust of wind to near 40kts from time to time. Winds
will quickly diminish after sunset. A northerly wind shift behind a
backdoor bdry slipping into northeast NM will reach KCAO and KTCC
late in the TAF period, a prelude to a much stronger and colder
backdoor cold front expected late Saturday through Sunday.

24/RJH

&&

.PREV DISCUSSION...157 AM MST Fri Mar 1 2019...
.SYNOPSIS...
Zonal flow today with breezy to windy conditions in the east. A back
door cold front will slip into the northeast tonight. A short wave
trough will approach NM Saturday and cross the state Saturday night
with a decent amount of precipitation, including snow in the high
elevations of the northern mountains. A potent arctic cold front will
plunge into the east Saturday night and Sunday. Northwest flow
Sunday and Monday with lingering precipitation across the north. Dry
and milder Tuesday then another storm could arrive next Wednesday and
continue into Thursday.

&&

.DISCUSSION...
Forecast challenges are plenty with this forecast package. Namely,
the timing of a polar and arctic back door cold front and the type
of precipitation and amounts this weekend.

We will have another mostly dry and warm day today to end the week.
It will be breezy to windy across the eastern highlands onto the
plains. Highs will be above normal area wide. A weak back door cold
front will slip into the northeast tonight and linger into Saturday.
Meanwhile a trough coming onto the west coast early Saturday will
race east, crossing NM Saturday night. A decent amount of moisture
will get drawn north ahead of it, with rain and high mountain snow
breaking out Saturday and continuing into Sunday. We will issue a
winter storm watch for the San Juan/Tusas, Jemez and high peaks of
the Sangre de Cristo Mountains with this forecast package. Snow
levels will be high and significant accumulations will be mostly
above 9000 feet. The bigger story may be the arctic cold front that
will plunge into northeast NM late Saturday and plow south and west
Saturday night into Sunday. Highs Sunday will be dramatically lower
by 30 degrees or more on the eastern plains. Highs will also be 20 to
30 degrees below normal. Light precipitation will be likely behind
the front in the northeast. First, there may be freezing fog in the
far northeast late Friday night and Saturday morning behind the first
front. Then light rain and snow should develop Saturday evening in
the northeast and quickly change to all snow behind the arctic front.
Snow amounts will probably be light, but it will be blustery and the
snow dry, perhaps resulting in some blowing snow and reduced
visibilities. Finally, the arctic front could spill into the Rio
Grande Valley Sunday night, although models are still not that
excited about.

A weak disturbance will cross NM Monday, keeping mostly light
precipitation going north of I-40. Tuesday will be dry and milder.
yet another storm could impact the state Wednesday and Thursday.

CHJ

&&

.FIRE WEATHER...
...MARGINAL CRITICAL FIRE WEATHER CONDITIONS FOR EAST CENTRAL NM
THIS AFTERNOON...

Dry westerlies will mix down this afternoon through the Central
Highlands, Northeast Highlands, and adjacent East Plains with 20-
25kt winds. High cirrus is expected to continue streaming over NM
through the day, limiting mixing hgts but wind gusts should range
from 30-40kts through the east. The warmth also continues with
MinRHs dipping to 10-18% range through the East Plains allowing for
a few hours of critical fire weather conditions to develop. The main
focus area for critical fire weather will stretch from the Central
Highlands near Corona to Santa Rosa/Tucumcari north to Raton,
covering portions of FWZs 103, 104, 107, and 108. No one fire
weather zone however holds a majority coverage of forecast critical
fire weather, so will forego issuing any Red Flag Warnings at this
time.

A weak backdoor push will sag into northeast NM tonight through
Saturday, with WSW winds again being breezy Saturday afternoon for
the rest of NM. Moisture will improve modestly limiting the
potential for critical fire weather Saturday. Meanwhile, an upper
level disturbance will bring precipitation through northwest NM
Saturday afternoon with snow favoring the northwest mountains. A
much stronger and colder backdoor surge is expected Saturday night
through Sunday, drastically dropping temperatures through eastern NM
Sunday. The backdoor boundary will reach the east slopes of the
Central Mountain Chain, perhaps seeping into the middle RGV by
Monday morning at its furthest westward progression. Arctic cold
holds onto the East Plains while warmer conditions hold onto western
NM through the forecast period. Warmer temperatures return to
eastern NM by mid next week with another disturbance bringing the
potential for more precipitation by Wed/Thu of next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday afternoon through Sunday afternoon
for the following zones... NMZ510-511-513-514.

&&
Hazardous weather outlook, Mar 1, 3:54 AM MST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MST Fri Mar 1 2019

NMZ501>540-021200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MST Fri Mar 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Critical fire weather conditions could be reached for a couple of
hours this afternoon across the Northeast Highlands and East Central
Plains due to strong winds, low humidities and an unstable airmass.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong back door arctic cold front will bring unseasonably cold
temperatures to the eastern plains over the weekend. Below freezing
temperatures may persist across northeast New Mexico from Saturday
night through Tuesday afternoon, or more than 60 consecutive hours.

Significant snow accumulations will also be possible Saturday
afternoon through Sunday and maybe through Monday across the
higher peaks of the northern mountains, resulting in slick and snow
covered travel conditions across the high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

40

In the hours before

Local storm report, Mar 1, 6:20 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 AM MST FRI MAR 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     NON-TSTM WND GST RATON CREWS AIRPORT     36.73N 104.50W
03/01/2019  M58 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

&&

EVENT NUMBER ABQ201901402

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:15 AM MSTWinter Storm WatchABQ25 hr
Mar 1, 10:17 AM MSTWind AdvisoryABQ6 hr
Mar 1, 11:38 AM MSTDust Storm WarningABQColfax2 hr
Mar 1, 2:39 PM MSTWinter Storm WarningABQ69 hr

Nearby

High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.